Hail, Crook
- When
- September 4, 9:25 PM MST
- Where
- Crook County, 5 mi NW of Sundance
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.461, -104.452
The ground was covered with hail.
A thunderstorm briefly became severe over southern Crook County, producing hail and gusty winds near Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Crook County, producing hail and gusty winds near Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 8:37 PM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 937 PM MDT WED SEP 4 2013 .UPDATE... ISSUED AT 932 PM MDT WED SEP 4 2013 03Z SURFACE ANALYSIS SHOWED FRONTAL BOUNDARY FROM CENTRAL MT INTO CENTRAL NE. SHRA/TSRA STILL FIRING ALONG IT IN AN ENVIRONMENT CHARACTERIZED BY 1-2KJ/KG MUCAPE AND 15-20M/S 0-6KM BULK SHEAR. MUCIN PRESENT...BUT NOT ENOUGH TO KEEP LOW COVERAGE ACTIVITY FROM OCCURRING OVERNIGHT. FORECAST UPDATING TO EXPAND POPS EASTWARD OVERNIGHT. && .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 146 PM MDT WED SEP 4 2013 UPPER LEVEL ANALYSIS HAS HIGH CENTER OVER EASTERN COLORADO WITH RIDGE EXTENDING NORTH INTO SOUTHWESTERN CANADA. MONSOONAL MOISTURE CONTINUES TO PIVOT INTO THE CENTRAL ROCKIES AND NORTHERN PLAINS. SKIES ARE MOSTLY CLEAR ACROSS THE AREA...WITH WEAK CONVECTION FIRING ACROSS THE BLACK HILLS. AT THE SURFACE...A WEAK STATIONARY BOUNDARY IS DRAPED ACROSS WESTERN SOUTH DAKOTA WITH CANADIAN HIGH PRESSURE SLIDING IN FROM THE NORTHEAST. TEMPERATURES ARE IN THE 80S TO AROUND 90 DEGREES...WITH LIGHT EAST TO SOUTHEAST WINDS. WEAK BOUNDARY ACROSS THE HILLS WILL BE THE FOCUS FOR SHOWERS AND STORMS THIS AFTERNOON AND EVENING. CAP HAS BEEN SLOWLY ERODING THIS AFTERNOON...AND BEST INSTABILITY AXIS PER MODEL SOUNDINGS RUNS FROM SOUTHEAST MONTANA THROUGH THE BLACK HILLS INTO THE NEBRASKA PANHANDLE. ROUGHLY 1000-1500 J/KG CAPE AND SUFFICIENT SHEAR WILL SUPPORT A FEW STRONGER STORMS ACROSS THE AREA. THE MAIN CONCERN WILL BE HAIL AND DAMAGING WINDS. STORM THREAT WILL DIMINISH LATER TONIGHT AS ATMOSPHERE STABILIZES AND BEST UPPER DYNAMICS SHIFT INTO NORTH DAKOTA. TEMPERATURES WILL BE MILD OVERNIGHT...WITH READINGS FALLING INTO 50S AND 60S. UPPER RIDGE REMAINS OVER THE NORTHERN PLAINS FOR THURSDAY...AS WEAK SURFACE BOUNDARY REMAINS OVER WESTERN SOUTH DAKOTA. ANOTHER WEAK UPPER LEVEL SHORTWAVE WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF NORTHEAST WYOMING AND THE BLACK HILLS AREA. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH HIGHS CLIMBING INTO THE MID 80S TO UPPER 90S. OVERNIGHT LOWS WILL BE WELL ABOVE AVERAGE...IN THE 60S TO AROUND 70 DEGREES. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 146 PM MDT WED SEP 4 2013 LONG WAVE RIDGE REMAINS IN PLACE JUST WEST OF OUR CWA WITH LONG WAVE TROFS OVER EACH COAST OF THE US. STRONG SHORT WAVE TROF IS FCST BY GFS TO MOVE OUT OF THE WEST COAST LONG WAVE TROF TO ERN MT BY 12Z MON...THOUGH A BIT WEAKER THAN YESTERDAYS RUN. AS THIS TROF CONTINUES E WARD...THE LONG WAVE RIDGE UNDERGOES DISCONTINUOUS RETROGRESSION AND THEN AMPLIFIES WHILE MOVING SLOWLY E WARD. GFS FCST HAS IT NEAR 135W BY 12Z WED. THE ECMWF IS SLOWER AND SOMEWHAT STRONGER WITH THE SHORT WAVE TROF AND A LITTLE FARTHER WEST WITH THE LONG WAVE RIDGE BY MID WEEK. WEAK SFC CYCLOGENESIS OVER WRN SD AND ERN WY RESULTS FROM THE APPROACH OF THE SHORT WAVE TROF...ACCOMPANIED BY A SOUTHWARD SURGE OF COOLER AIR OVER OUR CWA AND HIGHER PRECIP CHANCES. TIMING OF BOTH MAY BE LATER THAN IN PRESENT FCSTS IF ECMWF IS CLOSER THAN GFS. TEMPERATURES WILL REMAIN ON THE VERY WARM SIDE UNTIL THE COLD FRONT APPROACHES AND PASSES MONDAY AND TUESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 932 PM MDT WED SEP 4 2013 ISOLATED TSRA ARE EXPECTED OVERNIGHT WITH LOCAL MVFR CIGS/VSBYS. OTHERWISE VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...HELGESON SHORT TERM...15 LONG TERM...BARBER AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 341 AM MDT WED SEP 4 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 341 AM MDT (441 AM CDT) WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS THE REMAINDER OF THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 707 PM MDT WED SEP 4 2013 SDZ028-029-050145- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 707 PM MDT WED SEP 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 745 PM MDT... AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOON...OR 15 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AREAS SOUTH AND EAST OF MOON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4392 10356 4376 10371 4387 10405 4398 10398 TIME...MOT...LOC 0106Z 289DEG 16KT 4389 10389 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT WED SEP 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 N DOWNTOWN CUSTER 43.80N 103.60W
09/04/2013 E1.50 INCH CUSTER SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT WED SEP 4 2013
SDZ029-WYZ058-050230-
SOUTHERN BLACK HILLS SD-WESTON WY-
805 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 830 PM MDT...
AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DEWEY...OR 23 MILES NORTHWEST OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEWEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4349 10407 4349 10424 4350 10432 4352 10435
4378 10402 4349 10399 4347 10402 4348 10406
TIME...MOT...LOC 0206Z 226DEG 21KT 4352 10417
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT WED SEP 4 2013
SDZ029-WYZ058-050330-
SOUTHERN BLACK HILLS SD-WESTON WY-
833 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 930 PM MDT...
AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF DEWEY...OR 20 MILES SOUTHEAST OF
DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN CUSTER...
JEWEL CAVE...
SANATOR...
CRAZY HORSE MEMORIAL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4363 10419 4386 10389 4386 10364 4370 10351
4350 10401
TIME...MOT...LOC 0233Z 232DEG 21KT 4361 10399
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 PM MDT WED SEP 4 2013
WYZ054-050515-
NORTHERN CAMPBELL WY-
1015 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
1115 PM MDT...
AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SPOTTED HORSE...OR 38 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPOTTED HORSE...
RECLUSE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4481 10602 4483 10602 4492 10554 4456 10557
4459 10602 4480 10603
TIME...MOT...LOC 0415Z 264DEG 18KT 4472 10596
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT WED SEP 4 2013
WYZ056-057-050500-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1017 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 1100
PM MDT...
AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEVILS TOWER TO 6
MILES NORTH OF INYAN KARA MOUNTAIN...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUNDANCE...
WARREN PEAK...
HULETT...
ALVA...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 172 AND
202...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4479 10444 4444 10404 4434 10406 4422 10446
4452 10499
TIME...MOT...LOC 0418Z 248DEG 18KT 4464 10468 4430 10430
HELGESONThe Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The ground was covered with hail.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474556, 474557.